Diabetic Shock and Insulin Reactions

Severe hypoglycemia, or insulin shock, is a serious health risk for anyone with diabetes. Also called insulin reaction, as a consequence of too much insulin, it can occur anytime there is an imbalance between the insulin in your system, the amount of food you eat, or your level of physical activity. It can even happen while you are doing all you think you can do to manage your diabetes.

The symptoms of insulin shock may seem mild at first. But they should not be ignored. If it isn’t treated quickly, hypoglycemia can become a very serious condition that causes you to faint, requiring immediate medical attention. Insulin shock can also lead to a coma and death. It’s important that not only you, but your family and others around you, learn to recognize the signs of hypoglycemia and know what to do about them. It could save your life.

What Is Hypoglycemia?

Hypoglycemia is a low level of blood sugar. The cells in your body use sugar from carbohydrates for energy. Insulin, which normally is made in the pancreas, is necessary for sugar to enter the cells. It helps keep the levels of sugar in the blood from getting too high.

 

It’s important to maintain the proper level of sugar in your blood. Levels that are too high can cause severe dehydration, which can be life-threatening. Over time, excess sugar in the body does serious damage to organs such as your heart, eyes, and nervous system.

 

Ordinarily, the production of insulin is regulated inside your body so that you naturally have the amount of insulin you need to help control the level of sugar. But if your body doesn’t make its own insulin or if it can’t effectively use the insulin it does produce, you need to inject insulin as a medicine or take another medication that will increase the amount of insulin your body does make. So if you need to medicate with insulin, it becomes your responsibility to see that you have the amount of insulin you need when you need it.

 

When to take insulin or another medication and how much to use depends on when, what, and how much food you eat. It also depends on your level of physical activity since the cells in your body use more sugar when you are active. Hypoglycemia is basically a reaction to too much insulin in your system. The insulin speeds up the lowering of the blood glucose level. Then without eating or with your body burning sugar faster because of physical activity, the level of sugar becomes dangerously low.

What Causes Hypoglycemia?

Several things can cause hypoglycemia. Your blood sugar level could be low if you:

Are There Symptoms of Hypoglycemia or Warning Signs of Insulin Shock?

The symptoms of hypoglycemia can be classified as mild or early, moderate, and severe. Mild symptoms include:

When hypoglycemia becomes severe, symptoms may include:

Hypoglycemia can also occur overnight while you sleep. Symptoms may include:

If you experience any possible signs of mild hypoglycemia, it’s important to check your blood sugar if you can to make sure it isn’t low. If it is, you should treat it quickly or seek emergency care. If you can’t check your blood sugar level for some reason, you should go ahead and treat yourself for low blood sugar if you notice symptoms or seek emergency care. If symptoms are severe or you are unable to help yourself, seek emergency medical attention.

How Is Hypoglycemia Treated?

If your hypoglycemia is mild or moderate, the best way to raise your blood sugar level quickly is to eat or drink something that contains 15 to 20 grams of glucose or other sugar. You might take glucose tablets, which you can buy at the drug store. Or you may want to drink a half cup of fruit juice.

 

Other snacks you can use to raise your sugar level include:

You can also ask your doctor or dietitian for recommendations for other snack items that can help raise your blood sugar level when you need to.

 

After you’ve taken a snack, wait 15 minutes and check your blood sugar level again. If it is still low, eat another snack, then wait 15 minutes and check it again. Repeat the process until your blood sugar level is in its normal target range. Following that, eat another small snack if your regular meal is more than an hour away.

 

If you lose consciousness, you will need immediate medical attention. It’s important that you educate the people in your family and the people you work with about insulin shock and about what to do if it happens. Someone should call 911 or arrange to get you to an emergency room if that’s not possible.

 

You can ask your doctor to prescribe a glucagon rescue kit and then teach others how to use it. Glucagon is a natural hormone that rapidly causes the level of sugar in your blood to rise. If you are unconscious, someone injecting you with glucagon even before emergency help arrives can prevent further complications and help you recover.

Leave a Comment